Yes it sucks big time. I started at 14 but it was mild then, got bad around 17 or 18. Never in my wildest dreams did I think I'd still be dealing with it at 32. I really wouldn't worry too much about the initial breakout. Here's some info about it from the FAQ that biggs881 did for this site:
An acute flare of acne early in a course of Isotretinoin is a recognised problem in about 6% of patients and is clinically significant in half of these. The physician should inform patients accordingly and provide a fast track follow up should this problem occur as these flares can be very aggressive, producing physical and psychological difficulties. Pre-disposing risk factors for a flare include the presence of macrocomedones and nodules.
The oral antibiotic erythromycin can be administered along with Accutane to reduce/minimise the initial breakout. Alternatively, if a severe flare occurs, oral prednisolone should be given in a dose of 0.5-1.0 mg/kg/day over a period of 2–3 weeks, and the dose slowly decreased over the next 6 weeks. The Isotretinoin should either be stopped or reduced to a dosage of 0.25 mg/kg/day depending on the severity of the problem. If stopped, the drug can be slowly re-introduced at a dose of 0.25 mg/kg/day, and then increased or decreased as response and side effects dictate.
I did a course of Accutane at 18 and another at 19. 60mg/day for 5 months both times. The only side effects I had were extremely dry lips and skin. I then pretty much used Dan's Regimen for a good 12 years, thinking it was always just a matter of a little more time till I grew out of it. I got fed up about a year. Tried epiduo with clindamycin - worked okay but not as well as I would like, so I decided to go down the Accutane route again, but low-dose this time. I have taken 60mg/week for the first 2 months, and now I'm on 100mg/week (as of 2 weeks ago). Again the only side effects I have had have been dry lips and skin (not nearly as dry as my first 2 courses). I was worried about a bad initial breakout, but it didn't come.
I think most people have a good outcome from taking the drug, although it can take time. If the worst does happen and you get some side effects you can't cope with, you can always stop the course. But yeah, talk to your derm, let him know your concerns, ask how common the side effects are etc. These are only my experiences. He's probably prescribed it to thousands of people over the years and can give you an idea of how prevalent various side effects are.
Thank you for taking the time to reply. It sucks doesn't it to put it bluntly?. When did you start having acne? I was around 18 and in my first year of uni when i started breaking out badly. Ive had periods where ive been virtually clear but then it always returned with my cheeks being the main problem area. Its so depressing I definalty think its making me miss out on some of the good things in life. Ive altered my regimen a little over the past week or so but yes i do need to do something more drastic. Im trying to get positive about accutane but i struggle. Im so afraid of the initial breakout especially as im breaking out more than usual now. But yeah im going ask the derm those questions and maybe see if theres any sortof topical i could use to help with the inflammed zits. Im quite encouraged by you saying that you havent had any bad breakouts so far. what were you using before accutane? I also enjoy working out and im a bit worried about join pain do you experience this at all?. Anyway thanks alot for the advice and I hope you continue to progress:).
As a 32 year old male still dealing with acne, I can emphasise with you. I have recently started a third course of Accutane and wanted to give you some encouragement/advice. Firstly, Accutane is way more effective than anything else out there. Secondly, it is the only treatment that can give you remission. So although you might have a tough 5 months, it's possible to have a lifetime of clear skin thereafter. Acne is also almost always milder after tane even if you don't get remission. Also if you're not happy with the current situation, you have to try something else otherwise nothing will change. I am now in my third month of tane and I'm still terrified it won't give me remission, but at least I have a chance by taking it. I was worried about bad breakouts, bad side effects and none of these have happened. I also have the same fluctuating moods of positivity and hopelessness, you can get through it!
Lastly, a couple of points on worrying about initial breakouts.There are a few strategies to minimise this you could discuss with your derm (keeping in mind not everyone gets one). People often take an oral antibiotic concurrently for the first couple of months of their course to combat any initial breakout. You can also look at starting off with a lower dose and then increasing it as time goes on as a strategy. There's also prednisone which can be given if you do get a bad initial breakout. I'd say discuss the concerns with your derm and see what they think/what strategies they have.
I Was feeling quite positive yesterday but honestly today I want to give up:(. I have been sleeping for 12-13 hours a day and have not wanted to wake up. My face has been breaking out like crazy especially on the right side:(. On Thursday my skin was ok now its look awful. I have been dealing with this for 10 years now. I'm due to be prescribed accutane but im terrified of more bad breakouts and i really dont know if mentally I have the strength to deal with my skin getting even worse:( feel totally lost one minute im strong and positive the next like now I don't see any hope. Im not bothered about having spotless skin im bothered about breaking out every day clearing a bit then breaking out again and again:(.